Tuesday, June 9, 2009

Diet

So my good friend, Jill, says I have not blogged enough. I told her that things have been kind of down lately and she informed me that I should blog my feelings anyway:)


A year ago I was diagnosed with many kidney stones. Since then I have had 3 surgeries, medications, problems, etc. I have also gained 30 lbs in the last year. If I weighed 100 lbs then I probably would not care but I don't weigh that. I went to the doctor about a month ago because I put on 10 lbs in 2 days. I am a nurse and know that is not good!! My feet were swollen and my belly. So my doctor proceeds to tell me that I am just fat (but said nicely) and I am also 40 so my metabolism has slowed down, and blah, blah, blah. She then proceeded to prescribe me phenteramine, which is one of the ingredients in the diet pill that came off the market (phen-phen). This supposedly is the ingredient that you can take without having problems. It speeds up your metabolism and decreases your hunger.

So I started to take this medication. A full pill gave me chest pain and a racing heart so I was told to take a half pill. It did give me energy but kept me up at night. I then started really having the edema, my shoes did not fit and my clothes did not fit. I had lost 10 lbs but it all came back with this water weight. What the heck was up?! I decided that the only thing that had changed was this pill. I stopped taking it and also made an appointment with the doctor.

Here is what I found out about Phenteramine. Your body metabolizes it like speed so it will show up in a drug test. It can cause kidney function problems and other dysfunctions in your body. When I stopped taking it, it was like I was in drug withdrawal. I was freezing cold, then hot and sweating profusely the whole time!! Needless to say my edema was gone after 3 days of this. I also had no energy and just wanted to sleep the whole time. My doctor told me 1% of patients taking this medication have this effect when stopping it but I believe it has to be higher, or else I just had the rotten luck of being in that 1%. I do not ever want to put something in my body that shows up as speed!!

Lesson learned is that there is no magic pill, potion, etc. It is all about watching your portions, what you eat and excercise. I have developed a love/hate relationship with my Wii fit and Wii personal trainer. Love how I feel after working out but hate getting started. It may take awhile to get this weight off but at least I will be healthy and not have a heart attack or kidney failure while doing it:) Next post will have some more uplifting story or tale of my family ( that is my goal).

3 comments:

Erin June 9, 2009 at 9:38 PM  

You are welcome to be yourself on your blog, for heaven sake! I am so sorry you are having these difficulties! So, not only are you having kidney stone problems and related surgeries and stuff, but your body is doing crazy things too. I know how you feel about hating getting started on the Wii Fit. If you only miss one day it heckles you. Sheesh. Good luck dear, I really hope you can figure out what is going on with you and I really hope you can lose the weight and feel good about yourself!

Jana June 9, 2009 at 11:41 PM  

Man!! I am sorry to hear about your rough time. I know how you ffeel about gaining 10 lbs in a few days. Same thing happened to me and I found out I have Hypothyroism. It sucks because I have to remember to take my meds everyday. I think I suffer from short trem memory when it comes to me taking pills. I will keep you in my daily prayers and I hope you feel better soon. hugs

Mom of The Fields Five June 10, 2009 at 11:31 AM  

Yes! You blogged those feelings...I love it. Life can really challenge us sometimes. I can say that from experience. I can also speak the weight issues also...however, the great thing is that we can start over and set new goals and attack those issues that cause us such grief at times. Be strong! I am here for you. Blog away and you have my full support! Lots of love coming your way!